Breast Augmentation Gone Wrong: A Case Report of Hyaluronic Acid Injection for Breast Augmentation
Rami Shoufani, Ariel Berl, Biader Bilal, Ariel Neiman, Avshalom ShalomHyaluronic acid (HA) is a widely used dermal filler used for facial rejuvenation and contouring. Its use has expanded to off-label applications like breast augmentation, despite limited safety data and lack of regulatory approval for this indication.
We present a single-patient case report of a severe complication following bilateral HA injection for breast augmentation. Clinical data were collected from the patient’s hospital course, laboratory results, imaging studies, intraoperative findings, microbiological cultures, and outpatient follow-up.
A female patient presented several days after bilateral breast augmentation with HA injections, with bilateral breast swelling, erythema, pain, and signs of evolving sepsis. Imaging demonstrated extensive multiloculated fluid collections consistent with abscess formation. Intraoperative exploration revealed diffuse HA deposits mixed with purulent material and scattered necrotic breast tissue bilaterally. Although Sepsis-3 septic shock criteria were not fully met on arrival, the patient deteriorated perioperatively and subsequently required intensive care unit admission and vasopressor support.
This case demonstrates the potential severity of complications following large-volume HA injection into the breast. The diffuse distribution of filler within breast tissue complicated complete removal and contributed to prolonged surgical and wound management. In addition to infection risk, HA breast injection may create diagnostic challenges in breast imaging and may result in long-term aesthetic deformity.
Hyaluronic acid injection for breast augmentation may lead to severe, life-threatening complications. Given these risks, HA filler procedures should be strictly regulated and performed only within approved indications.